Alert archive / Indiana / Gale Warnings in 2009

Gale Warning 4, NWS Northern Indiana

January 17, 2009

NWS Northern Indiana issued this gale warning at Jan 17, 2009, 10:49 AM EST. It took effect at Jan 17, 2009, 11:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 10:49 AM EST (15:49 UTC)
In effect from
Jan 17, 2009, 11:00 AM EST
Expired
Jan 17, 2009, 4:00 PM EST
In force
5 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WHUS73 KIWX 171549
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 AM EST SAT JAN 17 2009

LMZ043-046-180000-
/O.NEW.KIWX.GL.W.0004.090117T1600Z-090117T2100Z/
/O.EXT.KIWX.SC.Y.0007.000000T0000Z-090118T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1049 AM EST SAT JAN 17 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON.
THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 4 PM THIS
AFTERNOON TO 1 AM EST SUNDAY. 

SOUTHWEST WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES CAN
BE EXPECTED THROUGH AFTERNOON. THE WINS WILL VEER TO THE WEST
TONIGHT AT 15 TO 20 KNOTS...WITH GUSTS TO 25 KNOTS UNTIL EARLY
MORNING. WAVES IN ICE FREE AREAS SHOULD RANGE FROM 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
1 follow-up statement
502 
WHUS73 KIWX 172100
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST SAT JAN 17 2009

.LOW PRESSURE CENTERED OVER NORTHERN LAKE MICHIGAN THIS AFTERNOON
WILL MOVE SLOWLY EAST TO SOUTHERN LAKE HURON BY SUNDAY MORNING. 

LMZ043-046-180500-
/O.EXP.KIWX.GL.W.0004.000000T0000Z-090117T2100Z/
/O.EXT.KIWX.SC.Y.0007.000000T0000Z-090118T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 PM EST SAT JAN 17 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST SUNDAY...
...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

THE GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 7 AM EST SUNDAY. 

STRONG SOUTHWEST WINDS WILL VEER WEST THIS EVENING AS LOW PRESSURE
MOVES EAST ACROSS CENTRAL LOWER MICHIGAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 17, 6:56 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 17, 6:56 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
656 AM EST SAT JAN 17 2009

.AVIATION...
PRIMARY FOCUS AGAIN ON UPPING TIMING OF SNFL ARRIVAL ESPCLY AT KSBN
WITH WAA SNOW ARRIVING NOW IN ADVANCE OF SHORTWAVE MOVG ESE THRU
SERN WI.NRN IL ATTM. ADVANCING MOISTURE ON I285K SFC ACRS HAS HELPED
TO PRE-MOISTEN ENVIRONMENT ACRS NRN IND IN ADVANCE OF CLIPPER
SYSTEM  THAT CONTS TO DECEND RAPIDLY SEWD INTO THE WRN GRTLKS.
XTRMLY COLD AIRMASS SHOULD QUICKLY SATURATE W/CIGS LWRG WITH TIME
AND VSBYS AS WELL WITH FINE CRYSTAL FLAKES ANTICIPATED WITH MOST
EFFECTIVE DGZ CONFINED TO SUBCLOUD LYR THIS AM. SLIGHT DELAY AND
GNRLY IMPROVED CONDS AT KFWA ON SRN PERIPHERY OF MORE INTENSE SNWFL.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY NIGHT. LITTLE DIFF IN DIAG MODEL OUTPUT
THOUGH SOME PREFERENCE LIES WITH GFS WITH SHARPER MLVL TROF DVLPG
ACRS LWR GRTLKS BY F60. SERIES OF STRONG SHORTWAVES PER WV IMAGERY
WITH FIRST NOW INTO WI AND OTHERS DROPPING SOUTH THRU MANITOBA
WITH 75KT JETLET PER RAOB SHOULD SERVE TO CARVE A HIGH AMP TROF FM
LABRADOR SEA TO ERN OH BY MON AM. INITIAL WAVE WITH 35-45KT
ORTHOGONAL FLOW TO I285K ISENT WITH TWO DISTINCT 3-3.5 G/KG POOLS
SRN IL AND SRN MN/NWRN IA. FIRST OF WHICH SHOULD HELP TO MOISTEN
LLVLS TO AID IN EXPANSION OF SNOW ASSOCD W/DESCENDING CLIPPER.
PREFERENCE AGAIN LIES WITH GFS DIGGING SFC REFLECTION A BIT
FURTHER SOUTH AND REMAINING CONSISTENT WITH ECWMF SUPPORT.
QUESTIONS LIE WITH SOUTHERN EXTENT OF LOW QPF/SNOW
AMOUNTS...THOUGH HAVE UPPED POPS AND BROUGHT MINOR ACCUMS FURTHER
SOUTH...KEEPING TIGHT GRADIENT INTO FAR SWRN/SRN ZONES W/LOW CHC
RANGE. QUESTIONABLE ICE NUCLEATION REMAINS ESPCLY OUT OF HIEST POP
RGNS FOR AT LEAST SCT FZDZ TO OCCUR THIS AFTN/EARLY TONIGHT.
GIVEN BREADTH OF COLD AIR AND ANTICIPATED CLOUDS/PRECIP HAVE LWRD
TEMPS A FEW DEGREES TODAY. TREND OF LWRG CONTD FOR TONIGHT/SUN
WHILST SHRINKING DIURNAL SWING. STRONG CAA TONIGHT RIDDING
SUPERCOOLED DROPLETS CONCERNS FOR RMNDR OF SHORT TERM. SFC-8H CIRC
INTO SRN ONT SUNDAY/SUNDAY NIGHT KEEPING CWA IN MOISTURE
TRAPPED/CYCLONIC REGIME WITH VARIOUS WEAK SHORTWAVES FOR CONT CHC
LIGHT SNOW...HIR IN LES REGION SPCLY LATER AS POTNL FOR A LK
SUPERIOR CONNECTION DVLPS.

&&

.LONG TERM...
MONDAY THROUGH FRIDAY.

REGION WILL BE FALLING INTO THE WAKE OF THE CLIPPER SYSTEM WITH LAKE
EFFECT ATTEMPTING TO START UP AT THE START OF THE PERIOD. DELTA TS
LOOK TO BE IN THE MID TO UPR TEENS AND INVERSION HGTS STARTING
AROUND 60OO FT BUT SLOWLY LOWERING WITH TIME. THESE FACTORS AND A
RAPIDLY CHANGING PATTERN WITH ADVANCE OF ANOTHER CLIPPER MON WILL
LIKELY KEEP SIG SNOWS FROM OCCURRING BUT STILL SHOULD GIVE PRECIP
TO FAVORED LOCATIONS...EVEN WELL INLAND AND HAVE RAISED POPS
ACCORDINGLY AND WITH EYE TOWARD BETTER COLLABORATION. FLOW WILL
QUICKLY BACK TO MORE SOUTHERLY AS BITTER COLD AIR BEGINS TO
DEPART THE AREA...BUT POSSIBLY ONLY FOR A SHORT TIME.

ANOTHER WEAK SYSTEM WILL MOVE IN WITH A MON NIGHT/TUE CLIPPER
BRINGING A CHANCE OF LIGHT SNOW...BUT SYSTEM LOOKS TO BE MSTR
STARVED AND DOES NOT APPEAR TO POSE MUCH CONCERN AT THIS POINT. ONE
PLUS NO MATTER WHAT...AFTERWARDS WILL BE THE START OF A PUSH OF
WARMER AIR...AT LEAST WELL WARMER THAN WHAT WE HAVE SEEN PAST FEW
DAYS.

MODELS STILL SUGGESTING A BRIEF WARM UP TOWARDS FREEZING BY THURSDAY
IN ADVANCE OF THE NEXT SYSTEM. LOOKS TO PASS MAINLY NORTH OF THE
AREA WITH A COLD FRONT TRAILING THURS NGT INTO FRI. MAY BE A
CHANCE OF SNOW WITH IT...BUT TOO EARLY TOO PIN DOWN THIS OR THE
DEGREE OF COLD AIR BEHIND IT. NEEDLESS TO SAY...IF MODELS HOLD
TRUE AT LEAST A BRIEF RETURN TO HIGHS IN THE TEENS AND MAYBE
SINGLE DIGITS MAY OCCUR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL WARNING UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND CHILL WARNING UNTIL 7 AM EST THIS MORNING FOR MIZ077>081.

OH...WIND CHILL WARNING UNTIL 7 AM EST THIS MORNING FOR OHZ001-002-
     004-005-015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 1 AM EST SUNDAY FOR LMZ043-046.

&&

SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...MURPHY
Hazardous weather outlook, Jan 17, 6:02 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 AM EST SAT JAN 17 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
602 AM EST SAT JAN 17 2009 /502 AM CST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL TEMPERATURES THIS MORNING WILL BE 15 BELOW TO 20 BELOW
ZERO...HOWEVER WIND CHILL WILL BECOME MUCH LESS DANGEROUS BY MID
MORNING AS TEMPERATURES CONTINUE TO RISE.

ONLY MINOR SNOW ACCUMULATIONS ARE EXPECTED TODAY...PRIMARILY
ACROSS SOUTHERN LOWER MICHIGAN...EXTREME NORTHERN INDIANA AND
EXTREME NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW IS LIKELY SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-181115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
602 AM EST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE EARLY NEXT WEEK...AS
WELL AS THURSDAY AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 7:26 PM ESTWind Chill WarningIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more12 hr
Jan 16, 10:05 PM ESTSmall Craft AdvisoryIWX43 hr

Nearby

Gale Warnings in Indiana, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.